Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 274, NWS Louisville, KY

August 2, 2017Butler County, Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 2, 2017, 4:57 PM CDT for Butler County, Logan County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 4:57 PM CDT (21:57 UTC)
Expired
Aug 2, 2017, 5:30 PM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, KY, Logan County, KY

The radar

The Ft Campbell radar (KHPX), 57 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

228 
WUUS53 KLMK 022157
SVRLMK
KYC031-141-022230-
/O.NEW.KLMK.SV.W.0274.170802T2157Z-170802T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
457 PM CDT WED AUG 2 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Logan County in central Kentucky...
  Southwestern Butler County in south central Kentucky...

* Until 530 PM CDT

* At 456 PM CDT, a severe thunderstorm was located 12 miles northeast
  of Russellville, and was nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Anderson, Auburn, Gasper, Insco, Davis Crossroads, Homer, Sharer,
  Buffalo Fork, Chandlers Chapel, and Costelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3706 8691 3709 8668 3703 8666 3701 8667
      3700 8667 3688 8661 3688 8666 3687 8666
      3687 8681
TIME...MOT...LOC 2156Z 212DEG 2KT 3699 8676 

HAIL...1.00IN
WIND...60MPH
 
$$

13
2 follow-up statements
710 
WWUS53 KLMK 022215
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
515 PM CDT WED AUG 2 2017

KYC031-141-022230-
/O.CON.KLMK.SV.W.0274.000000T0000Z-170802T2230Z/
Logan KY-Butler KY-
515 PM CDT WED AUG 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN LOGAN AND SOUTHWESTERN BUTLER COUNTIES...

At 515 PM CDT, severe thunderstorms were from 14 miles south of 
Morgantown to 11 miles west of Memphis Junction, moving northeast at 
10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Anderson, Auburn, Gasper, Insco, Davis Crossroads, Homer, Sharer,
Buffalo Fork, Chandlers Chapel, and Costelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

&&

LAT...LON 3706 8691 3709 8668 3703 8666 3701 8667
      3700 8667 3688 8661 3688 8666 3687 8666
      3687 8681
TIME...MOT...LOC 2215Z 245DEG 8KT 3702 8674 3692 8669 

HAIL...1.00IN
WIND...60MPH
 
$$

13
165 
WWUS53 KLMK 022228
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
528 PM CDT WED AUG 2 2017

KYC031-141-022238-
/O.EXP.KLMK.SV.W.0274.000000T0000Z-170802T2230Z/
Logan KY-Butler KY-
528 PM CDT WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOGAN AND
SOUTHWESTERN BUTLER COUNTIES WILL EXPIRE AT 530 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3706 8691 3709 8668 3703 8666 3701 8667
      3700 8667 3688 8661 3688 8666 3687 8666
      3687 8681
TIME...MOT...LOC 2228Z 212DEG 2KT 3702 8674 3692 8669 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:08 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 2, 2:08 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
308 PM EDT Wed Aug 2 2017

.Short Term (Now through Thursday Night)...
Issued at 305 PM EDT Wed Aug 2 2017

Overall weather pattern through Thursday night looks unsettled with
a warm and moist low-level air mass, and broad and weak upper
trofiness both remaining in place. A series of weak disturbances
swinging through the upper trof will support scattered thunderstorm
development this afternoon, but convection will be more isolated on
Thursday afternoon.

Ongoing storms are focused mainly along and just south of the Ohio
River in response to low-level moisture pooling. Expect a slow
progression to the south and east for the remainder of the
afternoon, with a weakening/dissipating trend through most of the
evening as instability is lost. Not much shear to support any
organization, but sub-severe hail and wind potential is already
being realized per Mesonet obs and spotter reports.

Storm chances will be in play again on Thursday with the upper trof
axis remaining just off to our west. A sharper shortwave diving into
the Upper Midwest may keep convection a bit more focused to our
north and west, so our POPs will actually run lower than today.
Solid chance POPs along/north of Interstate 64, tapering down to a
dry forecast south of the Cumberland Parkway. Pulse storm hazards
remain on the table.

Will again see precip tapering off with the loss of heating, but
chances will start to ramp up again before daybreak Friday as the
upper trof digs into the Great Lakes and drives a cold front into
the Ohio Valley.

.Long Term (Friday through Wednesday)...
Issued at 305 PM EDT Wed Aug 2 2017

Upper-level trough pushing through the Great Lakes will drive its
associated surface cold front through the Ohio Valley on Friday.
Moderate instability is expected, with at least marginal shear even
though the better dynamics will remain focused along and north of
the I-70 corridor. West of Interstate 65 the severe threat will be
limited as the front moves through before max heating, but the
better chances will be farther east. SPC Day 3 Outlook has a
Marginal risk east of I-65, but the Slight risk is not too far north
of the area, so stay tuned. Could see marginally severe wind and
hail with the stronger storms, but still expect the bigger story to
be locally heavy rainfall.

We'll dry out from NW-SE late Friday and Friday night as the upper
trof departs to our east and a Canadian sfc high builds in. Expect
dry and pleasantly mild conditions for most of the weekend, with
temps running several degrees below normal both day and night. Sat
morning will be the coolest, but not quite as cool as previously
advertised.

Next upper trof starts to dig into the Plains on Sunday, and could
eject another disturbance into the region by late Sunday or Sunday
night. Best moisture feed late Sunday night into Monday morning
supports high-chance/low-likely POPs for that time period, even
looking at it from 5 days out. Lower confidence for the remainder of
Monday as any boundary may become oriented parallel to the zonal
flow aloft, and therefore could get hung up over the Tennessee
Valley. Diurnal 20-30 POPs on Tue-Wed for south-central Kentucky
with a dry forecast to the north, and temps continuing to run
slightly below normal.

&&

.Aviation (18Z TAF Update)...
Issued at 115 PM EDT Wed Aug 2 2017

Isolated to scattered showers and thunderstorms are being observed
in the region at this hour, with the greatest concentration of
precipitation along a boundary near the Ohio River. Expect activity
to drift eastward through the day. The showers/storms could reduce
cigs/vis to IFR/MVFR temporarily at some TAF sites. Should see
showers/storms begin to taper down near sunset as heat source
diminishes, though isolated storms can't be ruled out during the
overnight hours.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........RAS
Long Term.........RAS
Aviation..........DM
Hazardous weather outlook, Aug 2, 2:17 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
317 PM EDT Wed Aug 2 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-031930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
317 PM EDT Wed Aug 2 2017 /217 PM CDT Wed Aug 2 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will be possible through this
evening, mainly in north central Kentucky. Some of the storms may
strong with torrential rainfall, gusty winds, and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Thursday and again on Friday as a
couple of weather systems move through the region. The best storm
chance will be on Friday as a cold front moves through the area.
Strong to possibly severe thunderstorms will be possible on Friday,
mainly east of the I-65 corridor. Damaging winds, torrential
rainfall, and large hail will be possible in the strongest storms.

Isolated to scattered storms will be possible again late Sunday as
another weather disturbance moves through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required over the next few days.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RAS

In the hours before

Special weather statement, Aug 2, 4:04 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Louisville KY
504 PM EDT WED AUG 2 2017

INZ092-KYZ031-022130-
Clark-Oldham-
504 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLARK AND
NORTHWESTERN OLDHAM COUNTIES...

At 504 PM EDT, a strong thunderstorm was located 11 miles northwest
of La Grange, moving northeast at 20 mph.

Half inch hail and gusty winds up to 40 mph are possible with this
storm.

Locations impacted include...
Owen, Westport, Halls Landing, Otto, Vesta, Hibernia, New Washington
and Skylight.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3859 8550 3859 8543 3857 8542 3856 8541
      3843 8551 3846 8561 3860 8558 3860 8550
TIME...MOT...LOC 2104Z 204DEG 16KT 3851 8554

ZT
Local storm report, Aug 2, 4:06 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
506 PM EDT WED AUG 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     7 W LEXINGTON           38.04N 84.58W
08/02/2017                   FAYETTE            KY   TRAINED SPOTTER

            TREE DOWN AT PARKERS MILL ROAD AND
            VERSAILLES ROAD.

&&

SZAPPANOS
Special weather statement, Aug 2, 4:14 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
514 PM EDT WED AUG 2 2017

KYZ049-057-022130-
Clark-Madison-
514 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM FAR EASTERN MADISON COUNTY...

At 514 PM EDT, a strong thunderstorm was located near Fox, moving
east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Harris Ferry, Moberly, Panola, Mina, Speedwell, Bybee, College Hill,
Cotton Branch, Trapp and Log Lick.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3786 8401 3787 8403 3783 8400 3785 8406
      3782 8407 3785 8408 3782 8412 3781 8412
      3782 8410 3781 8408 3778 8411 3777 8408
      3772 8410 3767 8409 3765 8413 3762 8412
      3761 8422 3788 8424 3789 8400
TIME...MOT...LOC 2114Z 255DEG 22KT 3774 8412

ZT
Special weather statement, Aug 2, 4:28 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
428 PM CDT WED AUG 2 2017

KYZ071-022200-
Warren-
428 PM CDT WED AUG 2 2017

...HEAVY RAINFALL AND PONDING ON ROADWAYS ACROSS WEST CENTRAL WARREN
COUNTY...

At 427 PM CDT, a strong thunderstorm was located over Crestmoor,
moving east at 15 mph.

Heavy downpours and wind gusts 30 to near 40 mph are expected with
this storm.

Locations impacted include...
Bowling Green, Plum Springs, Crestmoor, Barren River, Bristow,
Girkin, Loving, Sunnyside, Hadley and Blue Level.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3707 8661 3716 8638 3715 8637 3702 8628
      3693 8660
TIME...MOT...LOC 2127Z 262DEG 34KT 3700 8649

ZT
Special weather statement, Aug 2, 4:30 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
530 PM EDT WED AUG 2 2017

INZ076-083-084-022200-
Crawford-Orange-Dubois-
530 PM EDT WED AUG 2 2017

...HEAVY DOWNPOURS WILL AFFECT EASTERN DUBOIS...NORTHWESTERN
CRAWFORD AND ORANGE COUNTIES...

At 529 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Paoli to 8 miles southeast of
Jasper. Movement was southeast at 25 mph.

Wind gusts 30 to near 40 mph are possible with these storms.

Locations impacted include...
Paoli, French Lick, Stampers Creek, West Baden Springs, Birdseye,
Dubois, Hillham, Celestine, Bretzville and Taswell.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3853 8673 3853 8668 3857 8668 3863 8662
      3854 8631 3848 8631 3826 8660 3826 8668
      3825 8668 3825 8679 3824 8679 3833 8694
TIME...MOT...LOC 2129Z 295DEG 22KT 3851 8651 3831 8681

ZT
Special weather statement, Aug 2, 4:48 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
548 PM EDT WED AUG 2 2017

INZ091-022215-
Floyd-
548 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FLOYD COUNTY...

At 547 PM EDT, a strong thunderstorm was located near New Albany,
moving northeast at 15 mph.

Heavy downpours resulting in ponding on roadways and wind gusts in
excess of 30 mph are possible with this storm.

Locations impacted include...
New Albany, Galena, Greenville, Navilleton, Edwardsville and Floyds
Knobs.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3837 8578 3827 8584 3828 8599 3830 8599
      3830 8601 3840 8597 3840 8581
TIME...MOT...LOC 2147Z 203DEG 13KT 3836 8591

ZT

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:18 PM CDTSpecial Weather StatementLMKBreckinridge, Hancock27 min
Aug 1, 7:29 PM CDTSevere Thunderstorm WarningLMKOldham31 min
Aug 1, 7:43 PM CDTSpecial Weather StatementLMKOldham32 min
Aug 1, 8:10 PM CDTSpecial Weather StatementLMKOldham35 min
Aug 2, 12:43 PM CDTSpecial Weather StatementLMKJefferson, Shelby, Spencer32 min
Aug 2, 12:57 PM CDTSpecial Weather StatementLMKFranklin18 min
Aug 2, 1:12 PM CDTSpecial Weather StatementLMKScott33 min
Aug 2, 1:20 PM CDTSpecial Weather StatementLMKHenry25 min
Aug 2, 1:26 PM CDTSevere Thunderstorm WarningLMKHarrison, Scott19 min
Aug 2, 1:39 PM CDTSpecial Weather StatementLMKAnderson21 min
Aug 2, 1:43 PM CDTSpecial Weather StatementLMKHarrison17 min
Aug 2, 1:58 PM CDTSpecial Weather StatementLMKBourbon, Nicholas17 min
Aug 2, 2:11 PM CDTSevere Thunderstorm WarningLMKBourbon, Nicholas13 min
Aug 2, 2:21 PM CDTAreal Flood AdvisoryLMKBourbon, Nicholas54 min
Aug 2, 2:23 PM CDTSpecial Weather StatementLMKFayette22 min
Aug 2, 2:38 PM CDTSpecial Weather StatementLMKBourbon22 min
Aug 2, 2:44 PM CDTSevere Thunderstorm WarningLMKBourbon, Clark, Fayette31 min
Aug 2, 3:09 PM CDTSpecial Weather StatementLMKClark36 min
Aug 2, 3:25 PM CDTSpecial Weather StatementLMKGarrard, Madison50 min
Aug 2, 4:04 PM CDTSpecial Weather StatementLMKOldham26 min
Aug 2, 4:14 PM CDTSpecial Weather StatementLMKMadison16 min
Aug 2, 4:28 PM CDTSpecial Weather StatementLMKWarren32 min
Aug 2, 5:16 PM CDTSpecial Weather StatementLMKLogan29 min
Aug 2, 5:47 PM CDTSpecial Weather StatementLMKSimpson28 min
Aug 2, 6:21 PM CDTSpecial Weather StatementLMKCasey24 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.